OBJECTIVE: The object of this longitudinal cohort study was to investigate whether chronotype affects the incidence of chemotherapy-induced nausea and vomiting (CINV) among patients with breast cancer.METHODS: The study included a total of 203 breast cancer patients who received neoadjuvant chemotherapy using a regimen of doxorubicin and cyclophosphamide with high emetogenicity. Patients received four cycles of chemotherapy in approximately three months. Patients completed questionnaires including the Munich Chronotype Questionnaire (MCTQ) before the first chemotherapy and the Multinational Association of Supportive Care in Cancer Antiemesis Tool (MAT) after each of the four chemotherapy sessions. To confirm the effect of chronotype on CINV during the four cycles, we performed statistical analyses using a generalized estimating equation (GEE).RESULTS: CINV occurred in 108 (53.2%), 112 (55.2%), 102 (50.3%), and 62 (30.5%) patients during four cycles of treatment. In the GEE approach, late and early chronotypes (vs. intermediate chronotype) were associated with an increased risk of CINV (late chronotype: odds ratio [OR], 2.06; 95% confidence interval [CI], 1.41-2.99; p<0.001, early chronotype: OR, 1.84; CI, 1.25-2.73; p=0.002), which remained significant even after adjusting for age, BMI, antiemetic treatment, history of nausea and vomiting, anxiety, and sleep quality.CONCLUSION: Chronotype affected CINV across the four cycles of neoadjuvant chemotherapy in patients with breast cancer, suggesting the need to consider chronotype in predicting and managing CINV.
View details for DOI 10.1016/j.jpsychores.2022.110804
View details for PubMedID 35381494